| Catalog Number |
03.614.027 |
| Medical Device Problem Code |
Material Integrity Problem (2978)
| Health Effect - Clinical Code |
Spinal Cord Injury (2432)
| Date of Event |
06/16/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
Device report from synthes reports an event in united kingdom as follows: it was reported that on (b)(6) 2023, that the during a posterior cervical fixation using synapse system, the surgeon requested to use the reduction device.The scrub handed the instrument to the surgeon in the horizontal plane, the surgeon used the device and as he listed it off the screw the inner barrel fell and hit the exposed spinal cord, causing the patient to have further injury.Patient status/ outcome : operation completed, patient remained sedated and in itu.This report is for one (1) rod introduct-nstr.This is report 1 of 1 for complaint (b)(4).
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: d9: complainant part is expected to be returned for manufacturer review/investigation but has yet to be received.H3, h4, h6: without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: a manufacturing record evaluation was performed for the finished article lot and no non-conformances were identified.Part# 03.614.027.Lot # 3226841.Manufacturing site: werk hägendorf.Supplier: na.Release to warehouse date: 14 aug 2020.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the rod introduct-nstr had the upper jaw of the handle bent inwards and the lower jaw bent outwards.The observed condition of the device was consistent with a random component failure that may have been caused by exposure to unintended forces.There are no signs of breakage within the device, hence this complaint condition cannot be confirmed.A dimensional inspection for the rod introduct-nstr was unable to be performed due to post manufacturing damage.A functional test was performed, the handle, shaft and holder were not able to be assembled accordingly due to the bent condition of the jaws, the assembly process was very tightly and it was not possible to snap the handle into the mating section of the shaft and holder.The device was not broken and the components of the shaft are intended to move freely between them, however, it is possible that due to the functional issues of the handle, the shaft got disassembled from the holder to fell apart.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was not confirmed as the observed condition of the rod introduct-nstr would not contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.If information is obtained that was not available for this medwatch, a follow-up medwatch will be filed as appropriate.